Alert archive / Idaho / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS Missoula, MT

March 9, 2023Lemhi County, Idaho

NWS Missoula, MT issued this winter storm warning at Mar 9, 2023, 12:07 PM MST for Lemhi County, Idaho. It took effect at Mar 10, 2023, 12:00 AM MST. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2023, 12:07 PM MST (19:07 UTC)
In effect from
Mar 10, 2023, 12:00 AM MST
Expired
Mar 10, 2023, 6:28 PM MST
In force
18 hr
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 9:00 AM MSTSNOW 2.71 Ssw Gibbonsville, IDCO-OP OBSERVER STATION GBVI1 0.6 S GIBBONSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS45 KMSO 091907
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1207 PM MST Thu Mar 9 2023

IDZ010-111200-
/O.NEW.KMSO.WS.W.0004.230310T0700Z-230311T1200Z/
Eastern Lemhi County-
1207 PM MST Thu Mar 9 2023

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
MST SATURDAY...

* WHAT...Heavy snow and gusty winds expected. Total snow
  accumulations of 5 to 9 inches Leadore through Gilmore Summit
  and Lost Trail Pass. 1 to 4 inches elsewhere. Winds gusting as
  high as 50 mph in the morning from Leadore through Gilmore
  Summit. Snow squalls Friday afternoon and evening are expected
  to cause periods of heavy snow with gusty winds, near zero 
  visibility and rapidly changing travel conditions. 
 
* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 
  93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon.

* WHEN...From midnight tonight to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult. Gusty winds could 
  bring down tree branches. The cold wind chills as low as 15 
  below zero could result in hypothermia if precautions are not 
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ001-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/
Kootenai/Cabinet Region-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 inches.
  Highest totals are expected above 3500 feet. Intense snow 
  showers Friday afternoon and evening will cause very low 
  visibility and rapidly changing conditions. 

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 5 AM Friday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1800Z/
West Glacier Region-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 11 AM
MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 
  inches. Intense snow showers Friday afternoon and evening will 
  cause very low visibility and rapidly changing conditions. 

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From 5 AM Friday to 11 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/
Flathead/Mission Valleys-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 inches.
  The lower end amounts are expected in the Mission Valley.
  Intense snow showers Friday afternoon and evening will cause
  very low visibility and rapidly changing conditions.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From 5 AM Friday to 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/
Lower Clark Fork Region-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 inches
  in the valleys and 9 to 13 inches over Lookout Pass. Intense
  snow showers Friday afternoon and evening will cause very low
  visibility and rapidly changing conditions. 

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 5 AM Friday to 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/
Northern Clearwater Mountains-
1107 AM PST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 inches.
  Higher totals are expected in the mountains. Intense snow 
  showers Friday afternoon and evening will cause very low 
  visibility and rapidly changing conditions. 

* WHERE...Elk River, Highway 11 Pierce to Headquarters, and 
  Pierce.

* WHEN...From 4 AM Friday to 4 AM PST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ006-111200-
/O.NEW.KMSO.WW.Y.0027.230310T0700Z-230311T1200Z/
Southern Clearwater Mountains-
1107 AM PST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
4 AM PST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches
  in the valleys and 5 to 9 inches at higher elevations. Winds
  gusting as high as 35 mph. Intense snow showers Friday 
  afternoon and evening will cause very low visibility and rapidly
  changing conditions. 

* WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...From 11 PM this evening to 4 AM PST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1900Z-230311T1200Z/
Butte/Blackfoot Region-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches.
  Wind gusts of 40 mph or greater. Snow squalls Friday afternoon 
  and evening are expected to cause periods of heavy snow with 
  gusty winds, near zero visibility and rapidly changing travel 
  conditions. 

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon Friday to 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ043-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/
Potomac/Seeley Lake Region-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches. Snow squalls Friday afternoon and evening are expected 
  to cause periods of heavy snow with gusty winds, near zero 
  visibility and rapidly changing travel conditions. 

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...From 5 AM Friday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ009-111200-
/O.NEW.KMSO.WW.Y.0027.230310T0700Z-230311T1200Z/
Western Lemhi County-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
5 AM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches.
  Winds gusting as high as 45 mph. Intense snow showers Friday
  afternoon and evening will cause very low visibility and rapidly
  changing conditions. 

* WHERE...Western Lemhi County.

* WHEN...From midnight tonight to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/
Bitterroot/Sapphire Mountains-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10
  inches. Winds gusting as high as 45 mph. Intense snow showers 
  Friday afternoon and evening will cause very low visibility and 
  rapidly changing conditions. 

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...From 5 AM Friday to 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-111200-
/O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/
Missoula/Bitterroot Valleys-
1207 PM MST Thu Mar 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Isolated higher amounts expected under persistent showers. Snow
  accumulations Friday morning will cause slow travel conditions.
  Snow squalls Friday afternoon and evening are expected to cause
  periods of heavy snow with gusty winds, near zero visibility 
  and rapidly changing travel conditions. 
  
* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 5 AM Friday to 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
019 
WWUS45 KMSO 110128
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
628 PM MST Fri Mar 10 2023

IDZ010-111200-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-230311T1200Z/
/O.EXA.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Eastern Lemhi County-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SATURDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow. Additional snow accumulations of up to one inch. 
  Winds gusting as high as 45 mph.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 
  93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ001-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Kootenai/Cabinet Region-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 inches.
  Highest totals are expected above 3500 feet. Intense snow
  showers this evening will cause very low visibility and rapidly
  changing conditions.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-111800-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1800Z/
West Glacier Region-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 inches.
  Intense snow showers this evening will cause low visibility and
  rapidly changing conditions.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 11 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Flathead/Mission Valleys-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 inches.
  Intense snow showers this evening will cause very low 
  visibility and rapidly changing conditions.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Lower Clark Fork Region-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 inches
  in the valleys and 9 to 13 inches over Lookout Pass. Intense
  snow showers this evening will cause very low visibility and 
  rapidly changing conditions.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Northern Clearwater Mountains-
528 PM PST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 inches.
  Higher totals are expected in the mountains. Intense snow
  showers this evening will cause very low visibility and rapidly
  changing conditions.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, and 
  Pierce.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ006-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Southern Clearwater Mountains-
528 PM PST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches
  in the valleys and 5 to 9 inches at higher elevations. Winds
  gusting as high as 35 mph. Intense snow showers this evening 
  will cause very low visibility and rapidly changing conditions.

* WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Butte/Blackfoot Region-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches.
  Wind gusts of 40 mph or greater. Intense snow showers this
  evening will cause rapidly lower visibility and changing travel
  conditions. 

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ043-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Potomac/Seeley Lake Region-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches.
  Snow showers this evening will diminish overnight.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ009-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Western Lemhi County-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches.
  Winds gusting as high as 45 mph. Intense snow showers this evening
  will cause very low visibility and rapidly changing conditions.

* WHERE...Western Lemhi County.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Bitterroot/Sapphire Mountains-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10
  inches. Winds gusting as high as 45 mph. Snow showers this
  evening will cause low visibilities and rapidly changing
  conditions.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-111200-
/O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/
Missoula/Bitterroot Valleys-
628 PM MST Fri Mar 10 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Isolated higher amounts expected under persistent showers. Snow
  showers this evening will cause periods of low visibility and
  rapidly changing travel conditions. 

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 3:21 AM MST, 8 hours 46 minutes earlier.

Area forecast discussion, Mar 9, 3:21 AM MST, 8 hours 46 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
321 AM MST Thu Mar 9 2023

.DISCUSSION...This morning, an area of showers is moving north
through our area and is expected to affect locations south of
I-90 and along and west of US-93 between now and 7am. With
current road surfaces temperatures, isolated heavier snow showers
are expected to accumulate on roads, a trace to a couple of inches
is possible and changing road conditions should be anticipated.
Please plan time into your morning commute if traveling I-90 west
of Missoula.

High clouds will spread across our region this afternoon heralding
a warm front moving up from the southwest. Widespread light snow is
expected to develop this evening in central Idaho and spread
north and east overnight. In the mountains, this snow will be
moderate to heavy at times. Expect periods of winter driving
conditions, especially above 3500 feet and along and north of
I-90, including higher terrain of the clearwater Mountains of
Idaho.

Throughout Wednesday, consecutive runs of the models were
shifting where snow levels were expected to rise above the
valleys further south. Currently, I-90 may be the dividing
location of where it is all snow in valleys and a rain and snow
mix south of there. Additionally, the models have been depicting
an area of surface low pressure. Some times north and west of the
surface low a band of moderate to heavy snow can develop in an
area we call the deformation zone. Please check future forecasts
as better details on the exact track of the surface low will be
available.

Friday afternoon a strong Pacific Cold Front will traverse the
Northern Rockies. This will destabilize the atmosphere during the
afternoon. Models are depicting snow bands and snow squalls from
US-200 west of the Mission Valley, along the entire I-90 corridor
from Lookout Pass to Garrison Junction, and from Lost Trail Pass
to MacDonald Pass. The timing of these features after sunset
for locations along I-90 and east of US-93 could present very
difficult driving conditions. Conditions to expect if a squall or
band develops is rapidly deteriorating visibility less than 1/2
mile, wind gusts 25 to 35 mph, a brief period of moderate to heavy
snow, and rapid drop in temperatures allowing wet roads to become
icy. Although higher sun angles this time of year will limit most
winter driving conditions to the mountains and mountain passes,
the aforementioned characteristics of squalls and bands can easily
create hazards even down into valleys in mid-March. Please reduce
speed if you see an advancing wall of snow Friday afternoon or
evening.

Saturday will continue our persistent trend of cooler than normal
temperatures and afternoon snow showers.

Sunday however, the long talked about ridge of high pressure
begins to build, temperatures moderate towards normal, and shower
activity will be disorganized and isolated to the Clearwater
Mountains of Idaho. Monday is still on track for the possibility
of temperatures warming to 50F, I-90 and south. The probability
of 50F or greater in Missoula is 38%, while in the Bitterroot
Valley it increases to 60%. Many locations in north- central Idaho
should warm to at least 50F, with lower elevations of US-95
having a 40% chance of warming to 60F. The limiting factor will be
afternoon cloud cover and our next weather system is evolving
faster than previous model runs depicted, hence a faster breakdown
in the ridge.

&&

.AVIATION...East winds are expected to continue throughout the day
but decrease in magnitude as the pressure gradient weakens across
the region. Snow showers are forecast in an area south of I-90
and west of US-93, pretty much south and west of Missoula, through
8am this morning. Under isolated heavier showers expect both
visibilities and ceilings to be reduced and a quick accumulation
of a trace to an inch. Shower activity will dissipate after
09/1500z, then high clouds will filter into the Northern Rockies
airspace late afternoon. This is the precursor to a warm front
moving up from the southwest. Widespread light snow will develop
from southwest to northeast overnight tonight arriving to the I-90
corridor mid-morning Friday. Friday afternoon a cold front is
expected to destabilize the atmosphere and snow bands or squalls
may develop at KMSO, KHRF, KSMN, KBTM causing rapid reductions in
visibility and ceilings.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:07 PM MSTWinter Weather AdvisoryMSOClearwater, Idaho, Lemhi47 hr

Nearby

Winter Storm Warnings in Idaho, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.